Although an overdose of Thioplex (thiotepa) is unlikely to occur, as it is given by a healthcare provider, an unintentional overdose is possible. Some of the complications that may occur as a result include low blood pressure, bleeding, and anemia. Treatment will likely involve administering certain medications and providing supportive care to relieve symptoms.
Thioplex® (thiotepa) is a prescription anticancer medication approved to treat various types of cancer, including cancer of the breast, ovaries, and bladder. It is normally given as an injection in a healthcare setting. Therefore, an intentional overdose of Thioplex is unlikely to occur.
However, as with most medicines, an unintentional overdose is possible. The specific effects of an overdose would vary, depending on a number of factors, such as the Thioplex dosage and whether it was combined with any other medications or substances.
Possible symptoms of an overdose with Thioplex include but are not limited to:
- A decrease in white blood cell counts, increasing the risk for infection
- A decrease in platelets, increasing the risk for bleeding
- A decrease in red blood cells (anemia)
- Nausea and vomiting
- Loss of appetite
- Heart rhythm problems
- Low blood pressure (hypotension).
Treatment for a Thioplex overdose will mainly involve supportive care, which consists of treating symptoms that occur as a result of an overdose. For example, supportive treatment options for an overdose with Thioplex may include:
- Close monitoring of blood cell counts
- Antibiotics to treat infections
- A blood transfusion in the case of dangerously low blood cells.
Dialysis may also be helpful in removing the drug from the body.
Seek immediate medical attention if you believe you may have received too much Thioplex.